Tennessee, 2018Winter Weather in Tennessee, December 9 to 10, 2018
December 9 to 10, 2018 · NWS HUN · 1 event in 1 county or zone
A light snow accumulation occurred atop the Cumberland Plateau during the afternoon and evening hours. The accumulation was mainly on grassy or elevated surfaces above an approximate elevation of 1200 Feet AGL.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A light snow accumulation occurred atop the Cumberland Plateau during the afternoon and evening hours. The accumulation was mainly on grassy or elevated surfaces above an approximate elevation of 1200 Feet AGL. Valley locations received only rainfall or a few wet snow flakes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 9, 8:49 PM CST, 11 minutes earlier.
Area forecast discussion, Dec 9, 8:49 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
849 PM CST Sun Dec 9 2018
.NEAR TERM...(Tonight)
Issued at 828 PM CST Sun Dec 9 2018
At the moment, KHTX and mosaic radar returns shows light
rain/drizzle over NE AL gradually decreasing in coverage. However,
we are starting to see a slow increase in some weak banded returns
north of the area in middle TN. Will keep on eye on the southern
progression of this area through the night, as it could bring a minor
mix of wintry precip across S. Middle TN and potentially parts of
our far northern AL counties. Temps have been trending a couple
degrees below 12z guidance so any further precip, mainly in the
aforementioned areas, could result in some wintry mix. Regardless,
impacts will be insignificant.
For the evening update, have adjusted PoPs down to match current
radar trends, and also nudge temps down a degree or two. Maintained
generally drizzle through tonight, with a slight potential for some
snow mixed in... mainly after midnight. No change in accumulations
from previous forecast... either nothing or generally less than 0.5".
Otherwise, previous forecast in on track.
.SHORT TERM...(Monday through Wednesday)
Issued at 300 PM CST Sun Dec 9 2018
Light precip will continue into Monday morning, as the low over the
Midwest phases with the trough over the TN Valley. It is interesting
to note that the 12Z GFS shows lift and moisture maximizing over the
TN Valley midday Monday instead of overnight as this phasing occurs.
High temperatures from guidance are uniformly in the upper 30s to
lower 40s (again), but this may be too optimistic if these dynamics
pan out. It is possible that there could be a last burst of
precipitation around midday before the trough axis sinks to the
south, and the drier air begins filtering into the region.
Cold air advection and clearing skies will drop temperatures well
into the 20s Monday night. Blended guidance continues to trend a
little colder each run, and this may still be on the high side since
the advection will be giving way to radiational cooling.
Finally, a break in the pattern Tuesday into Wednesday as zonal flow
and high pressure take over. Highs in the upper 40s to near 50 are
not exactly balmy, but the sunshine should be a nice change. This
will be short-lived as clouds ahead of the next system begin
filtering in late Tuesday into Wednesday.
.LONG TERM...(Thursday through Saturday)
Issued at 300 PM CST Sun Dec 9 2018
The extended forecast looks to be unsettled as a strong trough
crosses the area and brings another round of heavy rainfall from
Thursday afternoon/evening through Friday night. Latest guidance
still does not paint a clear picture as to the track of this system
and the location of other surface features. There are still varying
solutions from the GFS/ECMWF/GEM/FV3 models. If it's any consolation,
the FV3 and GEM are starting to fall into the ECMWF camp on the
overall progression of a initial shortwave Wed/Thu that passes to our
north. This would then give a little higher weight to the ECMWF
solution in just how far south the stronger trough arriving Thursday
night into Friday will end up. All guidance is suggesting that this
system rapidly deepens Thursday, which will allow it to become a
closed low before it crosses the area on Friday. The differences are
that the GFS lifts the system N/NE along the MS River towards the OH
Valley Friday morning, the other models keep the system more intact
and move it more due east across central AL. The more southern and
generally W/E track of the system may end up resulting in more heavy
rainfall across the TN Valley.
The one thing that models are agreeing on is WAA and moisture return
ahead of the system with temps warming into the 50s and dewpoints
climbing back into the 40s/50s. Forecast soundings and model progs
all suggest some limited instability near the TN Valley Friday but
with there still being a significant spread in the guidance will
keep thunder out of the forecast. This still bears watching as any
increase in instability will be in an environment with 60-70kts of
shear and good turning of the low level winds with height. Rainfall
totals of 1 to 2 inches seem reasonable based on a blend of guidance
and with recent rainfall this weekend, could lead to flooding along
rivers. Although we may have enough of a break between events to keep
levels just below flood stage. Rain quickly tapers off from west to
east Saturday with a ridge translating across the area Sunday.
High temps through the period should stay above 50 degrees and lows
should stay above the freezing mark.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 538 PM CST Sun Dec 9 2018
MVFR to IFR conditions will prevail through the period at each
terminal as low clouds and drizzle linger on the backside of an
upper-level low pressure system. Ceilings will fluctuate between
500-1500 ft, with visibilities generally in the 3-5 SM range
overnight. Localized IFR conditions are possible at KHSV due to a
heavier band of drizzle this evening as well. After sunrise, a return
to MVFR conditions is expected as ceilings rise to above 1 kft, but
low stratus will linger through the period.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...Barron
SHORT TERM...BCC
LONG TERM...Stumpf
AVIATION...AMP.24
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Dec 9, 2:43 PM CST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
243 PM CST Sun Dec 9 2018
ALZ001>010-016-TNZ076-096-097-101200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
243 PM CST Sun Dec 9 2018
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...This Afternoon and Tonight.
As temperatures drop into the lower to mid 30s during the overnight
hours, rain will mix with or change over to snow at times. This
should continue into the daybreak hours on Monday before changing
back to all rain. With ground and air temperatures expected to remain
above freezing though, little to no accumulation is expected.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Scattered light rain will linger over the area on Monday and this
activity will mix with or change to wet snow at times Monday
evening. However, surface air and ground temperatures are such that
little or no accumulation is expected.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
Winter Weather, Franklin
- When
- December 9, 9:00 PM CST to December 10, 6:00 AM CST
- Where
- Franklin forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.155, -86.092 (the zone’s center; the record gives no point)
The Sewanee Police Department reported 1-2 inches of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Florida, December 9, 2018$60,000 · EF1 · 2 events
- Heavy Snow in Tennessee, December 9 to 10, 201847 events
- Winter Storm in Virginia, December 9, 201840 events
- Tornado in Florida, December 9, 2018$40,000 · EF0 · 1 event
- Heavy Snow in Virginia, December 9 to 10, 201827 events
- Winter Storm and Winter Weather in North Carolina, December 9 to 10, 201825 events
- Winter Storm and Winter Weather in Virginia, December 9, 201818 events
- High Surf in Hawaii, December 9 to 10, 201812 events
- Heavy Snow in West Virginia, December 9, 20187 events
- Winter Weather in Tennessee, December 9 to 10, 20187 events
- Winter Storm in West Virginia, December 9, 20185 events
- Winter Weather in Virginia, December 9, 20185 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788912.